Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Colorectal Diseases

Diarrhea after gallbladder removal

06/06/2006

Question:

I recently went to the ER less then a week ago with a gallbladder attack. I was told that my white cell count was elevated and that I had pancreatitis. I was immediately put on IV antibiotics and told that the gallbladder had to come out. I was so scared so I agreed. I made it through the surgery and despite reservations was put on a regular diet and taken off of antibiotics upon leaving the hospital 1 1/2 days later with a migraine headache. As soon as 2 days after the surgery though I began having yellow burning intermittent diarrhea and no normal stools like I used to. I still haven`t been able to do a regular diet due to the diarrhea and nausea I have had since. I am also sill very weak and it has been 6 days. Is this normal? Will my chances of cancer go up upon having this surgery? I am only 28 and I am a mother of 2 and I am really worried about how this will effect my life.

Answer:

Talk to your primary care doctor about the diarrhea. It may be "bile salt diarrhea", which occasionally occurs after the gallbladder is taken out. It may also be antibiotic-related diarrhea, caused by Clostridium difficile- a bacteria that can affect hospitalized patients who have had antibiotics. A stool culture will sort out the difference. The hospital course you describe is very common for a patient who had gallstone pancreatitis. These days it is rare to stay in the hospital for more than a day or two!

For more information:

Go to the Colorectal Diseases health topic, where you can:

Response by:

Janice Frederick Rafferty, MD Janice Frederick Rafferty, MD
Professor of Surgery
Chief of Colorectal Surgery Division
College of Medicine
University of Cincinnati